Digestive Disorders / Gastroenterology Expert Forum
abnormal liver tests and medicine side effects
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

abnormal liver tests and medicine side effects

Which medicines can cause elevated liver enzyme test results?  I have had several LFT with abnormal readings, continuing to go up over the course of the past year.

ALT 73
Alkaline Phosphotase 123

Most recent results were AST 52 and SGOT 73.  Bilirubin tests came back in normal range.  Cholesterol results have been within normal range with medication.

I take pravachol 40 mg, zetia 10 mg, Zoloft 100mg, nexium, occasionally celebrex, and lunesta.  Three months ago I had a cervical spine fusion, and was taking Ultracet and Flexeril before surgery and now only occasionally need Flexeril.

Which of these medicines could contribute to the abnormal LFT?  I drink a glass of wine each night, and maybe 3-4 glasses on a weekend night.  Could the wine cause the liver abnormalities?

My doctor wants me to quit taking the pravachol and retest in two months.  Should I be concerned?  Should I be panicked?  I am worried about quitting the cholesterol medicine.

Thanks.
Related Discussions
233190_tn?1278553401
Many medications have the potential to raise the liver enzymes.  All of the medications you have listed can raise the enzymes.

Specifically, cholesterol medications like Pravachol and Zetia can do it.  Stopping them and repeating the enzymes is a reasonable course.

You can also consider an ultrasound as well as blood tests looking for hepatitis for further evaluation.

Abstaining from alcohol and repeating the test can also be done.  Alcohol can possibly raise the levels as well.

These options should be discussed with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
kevinmd_
4 Comments
Blank
Avatar_f_tn
I forgot to mention that I have a strong risk for cornary disease because of my family history.  My father and mother had CAD early age.  My sister had a major heart attack, triple bypass by the age of 52.  I am now 53 and don't want to risk my heart health or my liver health.
Blank
Avatar_m_tn
I'd cut the alcohol out all together since you can't stop the cholesterol meds due to your familia history and high cholesterol and see if that brings the LFT's down. 3-4 glasses in an evening is quite a lot of alcohol. Also if you are on cholesterol meds it isn't a good idea to drink alcohol at all, the combo can raise enzymes and be hard on your liver.
Blank
Avatar_f_tn
thanks for the reply.  I can certainly cut out the alcohol entirely, and also will see what happens on the next test after eliminating Pravachol too.

I don't drink 3-4 glasses of wine each night, only occasionally on a weekend, perhaps once a month.  I do drink ONE glass of red wine at night because I thought that was a good thing to do for your heart.

I just didn't realize that a glass a night could cause these problems in combination with the other meds.

thanks again for your comments.
Blank
Avatar_f_tn
Evidence here in the UK is two glasses of red wine per day is good for your heart. Go enjoy!
Liz.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank